Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...
Webinar: Corrective Breast Reconstruction: Getting the Results You Want Join us July 9, 2024 at 6pm ET. Register here.

Tamoxifen - encouragment to keep going?

Options

I know there are a lot of posts around tamoxifen. I've been on it for a year and I feel like I should feel lucky because I don't have a lot of the long list of side effects. However, I do have severe depression that started after maybe a month of being on it. I went off after 3 months to see if it really was the tamoxifen and started feeling better after a month. Went back on but this time with effexor. Effexor was a miracle drug (it even helps me sleep after years of struggling to sleep). But then the effexor stopped working and the depression took over again (still sleeping though so that's a win!). So now I'm on supplements that are helping the effexor work. But I'm struggling with my will… I went from no pills to an extraordinary number of pills everyday. It's forcing me to eat when I'm not hungry so I don't puke. I'm frustrated. I'm only 44 and I feel old. And cranky. Do I have the right to complain? I need some sympathy or camaraderie or something. I want to quit it. I haven't taken it now for two days. I rationalize that I was only stage 1. I think my risk isn't reduced by too much by taking it. I don't know. Encouragement? Someone to kick my butt to start taking it again?

Comments

  • elainetherese
    elainetherese Member Posts: 1,628
    Options

    I didn't do Tamoxifen but ovulation suppression (Zoladex) + an AI (Aromasin). That combo made me feel depressed, so I went on Celexa, which (generally) did the trick. I lasted 8 years and then quit after I did the Breast Cancer Index test which said that I'd gain no more additional benefits from hormonal therapy. Of course, I was Stage IIIA, Grade 3, and my cancer was 95% ER+ so I had more incentives perhaps to stick with it.

    If had been Stage I, I'm not sure I would have lasted that long, especially if depression were still lingering. Look, depression is debilitating. I've had depression on-and-off during my life, and it casts a pall on everything. I know how it feels to go through life under that cloud. With an Oncotype of 7, you're probably good.

  • needs.a.nap
    needs.a.nap Member Posts: 188
    Options

    Hi @lady2022. I’m so sorry!!! Depression is difficult. And depending on where you live, lack of sunlight this time of the year doesn’t help. I’ve only been on Tamoxifen for 3 months and am wondering how I can possibly stay on it!! Thankfully I’m not having severe side effects and the hot flashes have been more like “defrost” as I’m mostly chilled all the time. I almost welcome feeling warm. But … I haven’t slept well since about week 2 and it was like someone flicked a switch so I’m pretty sure it has something to do with Tamoxifen. So I can fully relate to “cranky”! I am becoming a very overtired, irritable person. Some nights I’m hot/cold, hot/cold all night long but other nights I’m waking repeatedly for no obvious reason. Sigh.

    In my opinion, for what it’s worth, I think you have the right to complain! Your quality of life is being affected by something you had no control over. We try to be grateful it wasn’t a worse diagnosis and that we are alive, but sleep deprivation or depression whittles away at our ability to be functional. I did just reach out to my oncologist asking her to Please Help because lack of sleep is definitely messing with me. Interesting about Effexor helping you sleep.

    As for stopping the Tamoxifen altogether, I do not know enough to offer any meaningful advice. I know for me I was told it takes my risk from somewhere around 8-9% and brings it down to 4-5%. My Oncotype was 16. But I had LVI present and that scares me somewhat. That my “early stage” had progressed enough to potentially live elsewhere in my body although my lymph nodes were clear makes me feel like I need to do the hormone treatment no matter what. I really don’t want regrets a few years down the road but I also need to be able to get a few more years down the road without losing my sanity.

    Hang in there!! You are definitely not alone!

  • veeder14
    veeder14 Member Posts: 272
    Options

    Sorry to hear your having severe depression, that’s hard to deal with especially being caused by treatment with Tamoxifen that is suppose to lower risk of recurrence. I wish new treatments to reduce risk would be available as so many patients have side effects from Tamoxifen and other hormone therapy drugs. I’ve had plenty of side effects from taking Tamoxifen starting the first week. Now I’ve got 85 more days to go to make 5 yrs, yes, counting down each day. I didn’t think I could ever make it that long. I’m BRAC 2 so continued Tamoxifen. I hope you find a way to deal with your depression so if you feel you need to continue treatment you can.

  • lady2022
    lady2022 Member Posts: 8
    Options

    Thank you all for the encouragement! I decided to take again after a week off. I feel kind of sneaky not taking it and not telling anyone (other than here on this forum). So that’s my motivation I guess. Maybe I’ll eventually figure out this depression thing someday.

    @elainetherese I hope I can make it 8 years like you but will see. I plan to ask my oncologist at the next visit what my odds are without taking it. That would be nice to know.

    @needs.a.nap I noticed a difference in my sleep after 3 wks taking 75mg of Effexor (which is low dose). And it’s supposed to help with hot flashes although I still get those. You and I can complain together 🥹

    @veeder14 you’re almost done! Way to go!! 🎉👏